Alert archive / Alabama / Special Marine Warnings in 2021
Special Marine Warning 2, NWS Mobile, AL
NWS Mobile, AL issued this special marine warning at Dec 31, 2020, 11:29 PM CST. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2020, 11:29 PM CST (05:29 UTC)
- Expired
- Jan 1, 2021, 1:00 AM CST
- In force
- 91 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 5.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
907
WHUS54 KMOB 010529
SMWMOB
GMZ675-010700-
/O.NEW.KMOB.MA.W.0002.210101T0529Z-210101T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
1129 PM CST Thu Dec 31 2020
The National Weather Service in Mobile has issued a
* Special Marine Warning for...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
60 NM...
* Until 100 AM CST.
* At 1128 PM CST, strong thunderstorms were located along a line
extending from 9 nm southwest of Okaloosa Deep Water Reef to 39 nm
southeast of Oriskany Reef to 69 nm south of Fort Walton Liberty
Ship Reef, moving northeast at 40 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...Radar.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Strong thunderstorms will remain beyond 25 nautical miles
offshore.
LAT...LON 2933 8644 2938 8654 2939 8669 2935 8692
2966 8685 2986 8666 3003 8640 2928 8640
TIME...MOT...LOC 0528Z 228DEG 39KT 2985 8665 2947 8661 2915 8676
HAIL...0.00IN
WIND...>34KTS
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Dec 31, 7:54 PM CST, 3 hours 35 minutes earlier.
Area forecast discussion, Dec 31, 7:54 PM CST, 3 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
754 PM CST Thu Dec 31 2020
.MESOSCALE UPDATE...Water vapor imagery shows a potent mid level low
pressure system centered close to Austin, TX as of 7 PM CST, while
surface analysis shows the associated surface low centered a little
further northeast over eastern TX. A surface cold front extends
south and southeast from the surface low into far southeast TX/far
southwest LA and the adjacent western Gulf waters, while another
frontal boundary extended to the east of the surface low across
central portions of LA, MS, AL, and GA. Much of our forecast area is
located to the south of the eastward extending frontal boundary
early this evening with a warm and moist southeasterly surface flow
in place. Temperatures at 7 PM CST are in the upper 60s to the lower
70s with surface dewpoints in the mid 60s to near 70 degrees south
of the U.S. Hwy 84 corridor (around 60 to the lower 60s north of the
Hwy 84 corridor in our far interior areas). MLCAPE values are
generally averaging between 500-800 J/KG along and southeast of a
Richton MS to Destin, FL line, but the stronger low level jet of 40-
45 knots remains oriented to the west of our CWA across southwest LA
and into LA at this time.
Looking ahead for the next several hours, an increasingly diffluent
flow pattern aloft still looks to advance eastward across our
forecast area over the next few hours as the deep low pressure
system lifts N-NE toward the TX/OK border. Associated increased deep
moisture and ascent spreading over our region will continue to
result in increasing coverage of rain showers and a few
thunderstorms over the next few hours. High resolution model
guidance continues to show a strengthening low level jet on the
order of 40-50 kt through around midnight, while MLCAPE of 500+ J/KG
extends to the south of the surface boundary across our CWA. A
narrow corridor of MLCAPE near 1000 J/KG could extend northward into
southern portions of southeast MS, Mobile/Baldwin counties, and into
the western FL panhandle through late tonight. We still expect
convection, potentially with cells embedded within a developing
linear complex, to increase in coverage and move east across our
forecast area late this evening/overnight within this zone of
diffluence, increased low shear, and low level moisture and
instability. The shear and instability will still be sufficient to
support a threat of damaging wind gusts, while 0-1 km SRH up to
around 200 m2/s2 could result in a brief tornado. Factors that could
limit the severe potential include: 1) overall weak instability over
inland locations through the night, and 2) mid level subsidence that
may move over the region late, keeping convection/updrafts
relatively shallow. SPC has maintained the Slight Risk of severe
weather over most of our CWA, which looks good considering the
supporting factors listed above. We will continue to monitor trends
closely through the night. /21
In addition, minor coastal flooding is looking more likely late
tonight across immediate coastal areas of Mobile and Baldwin
Counties, especially the northern end of Mobile Bay. Southeast
winds of 20-25 kt with higher gusts will combine with high tide
(after midnight) to produce minor coastal flooding in vulnerable,
low lying areas. The eastbound lanes of the US 90 Causeway could
be impacted near the I-10 intersection, as well as across portions
of other low lying coastal roads. Therefore, a Coastal Flood
Advisory has been issued until 6am Friday. 34/JFB
&&
.PREV DISCUSSION... /issued 552 PM CST Thu Dec 31 2020/
AVIATION...
00Z issuance....IFR conditions were present at TAF sites MOB and
PNS at time of issuance with MVFR at BFM. Conditions will begin
deteriorating as thunderstorms develop over the Gulf and move
across the region this evening with CIGs and VISs dropping at
times dropping to IFR conditions at times. Some thunderstorms
could produce strong to severe wind gusts. Southeast winds
gradually switch to southwest between 10-20kts are expected across
all TAF sites with higher gusts possible. LLWS is also a factor
with the passage of this cold front. This feature has been
included at all TAF sites and is expected to occur between 03Z-12Z
up to 2kft, with a south- southwest direction, and up to 50kts at
TAF sites BFM and MOB. LLWS at PNS is expected to between 05Z-12Z
up to 2kft with a south-southwest direction, and up to 50kts.
Conditions for flying is expected to improve to MVFR/VFR from west
to east Friday morning through afternoon in the wake of a cold
front. Conditions will be monitored with the passage of this
system and updated if necessary. JEH/88
PREV DISCUSSION... /issued 340 PM CST Thu Dec 31 2020/
NEAR TERM UPDATE /Now Through Friday/...The approaching cold front has
now moved eastward off the Texas coast and over the western Gulf
waters. A line of convection has developed along and east of the
boundary, moving eastward. Satellite imagery also shows an area of
deep convection has developed offshore over the north central Gulf,
moving northward. A lingering subsidence inversion over the area
this morning capped convection preventing thunderstorm development.
Model soundings depict this feature weakening and disappearing by
late this afternoon allowing for showers and thunderstorms aided by
upper level forcing and instability to increase and become
widespread into the evening and overnight hours. As the main upper
level low is driven northward driving the surface low and associated
occlusion with it, the models are suggesting the main squall line
will develop around southwest AL and then push eastward into the FL
panhandle and south central AL after midnight. Main severe weather
concern along this boundary will be the potential for damaging
straight line winds of 60 mph or more due to the 50 knot plus low
level jet overlying the area. However, still can't rule out a brief
tornado or two as low-level shear vectors ahead of the line remain
sufficient for possible mesocyclone generation. The actual front
will follow the squall line pushing through SW AL during the early
morning hours and our FL Panhandle and south central AL counties by
early afternoon. Precipitation chances quickly taper off in the wake
of the front and drier, cooler air follow into the weekend.
Other impacts, a tightening pressure gradient will keep a strong
southeasterly flow over the Gulf resulting in building seas
producing a high risk current risk and dangerous high surf. /08
SHORT TERM /Friday night Through Sunday night/...The short term
period starts off with strong southwest upper level flow of 100 to
120kts over the CWA at 250mb on the east side of a deep ejecting
upper level trough over north Texas. This trough shifts northeast
into the Great Lakes region through Saturday night as the upper
level jet streak pivots over our area. Another upper level
shortwave begins to move across the Tennessee Valley with a weak
broad trough evident through the gulf coast states Sunday night.
At the surface, an area of low pressure will be located over IL/IN
with a cold front draped to its south down across AL/MS. This
front will progress through the CWA Friday night, becoming rather
weak to the east of our CWA Saturday morning. A weak low pressure
system begins to develop over the northeastern Gulf of Mexico
Saturday afternoon, bringing with it another chance for isolated
showers. Best chance for showers Saturday afternoon/evening will
be along and east of I-65, moving out of the area Saturday night.
Dry air returns for Sunday with clearing skies as a surface high
pressure begins to build in. Temperatures Friday night generally
stay in the middle to upper 40's west of I-65, with lower 50's
east of I-65. Highs Saturday don't recover much, increasing into
the upper 50's to lower 60's. Saturday night and Sunday night will
be similar with lows in the middle to upper 30's. Sundays high
will be in the middle to upper 50's for most locations. MM/25
EXTENDED TERM /Monday Through Thursday/...Calm weather takes
precedence Monday and Tuesday as our surface high stays centered
over the southeastern U.S. before beginning to shift east into the
Carolinas Tuesday night into Wednesday. Likewise, upper level
ridging follows suit, followed by an approaching upper level
trough Wednesday. Low level warm air advection (WAA) begins ahead
of this approaching system as an area of low pressure begins
developing over eastern Texas. This low quickly translates east
across the interior portions of the gulf coast states, increasing
our rain chances as we head into Wednesday and Thursday. By
Thursday evening, the low will be moving east of the area with a
weak cold frontal passage allowing for rain chances to diminish
from west to east. Forecast highs generally remain in the upper
50's to lower 60's each day, with the warmest day being Wednesday
where highs may manage the lower to middle 60's for most
locations. Lows follow a gradual warming trend, starting in the
upper 30's and lower 40's Tuesday morning increasing into the
upper 40's to lower 50's by Wednesday night into Thursday morning.
MM/25
MARINE...A strong onshore flow continues and strengthens overnight
as a cold front approaches from the west. Showers and thunderstorms
develop over marine waters tonight and some may become strong to
severe. A light to moderate southwest to westerly flow will follow
in the wake of the cold front tonight and Friday. A re-enforcing
cold front then crosses area waters late Friday night into Saturday,
bringing a moderate to strong offshore flow and building seas into
early next week. /08
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Friday night for ALZ265-266.
High Surf Advisory until 6 PM CST Friday for ALZ265-266.
Coastal Flood Advisory until 6 AM CST Friday for ALZ263>266.
FL...High Rip Current Risk through late Friday night for FLZ202-204-
206.
High Surf Warning until 6 PM CST Friday for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 6 AM CST Friday for GMZ630>636.
Small Craft Advisory until 6 PM CST Friday for GMZ650-655-670-
675.
&&
This product is also available on the web at:
http://weather.gov/mobThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 6:41 PM CST | Coastal Flood Advisory | MOB | Baldwin, Mobile | 11 hr |
| Dec 31, 10:08 PM CST | Special Marine Warning | MOB | 82 min | |
| Jan 1, 12:32 AM CST | Special Marine Warning | MOB | 28 min | |
| Jan 1, 1:00 AM CST | Special Marine Warning | MOB | 90 min | |
| Jan 1, 2:16 AM CST | Special Marine Warning | MOB | 89 min | |
| Jan 1, 2:29 AM CST | Special Marine Warning | MOB | 32 min | |
| Jan 1, 8:34 AM CST | Special Marine Warning | MOB | 56 min | |
| Jan 1, 9:30 AM CST | Special Marine Warning | MOB | 45 min |
Nearby
Special Marine Warnings in Alabama, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.